Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Super High Cholesterol & Lipitor
Jan 6, 2000

Hi. I've read some of the other questions concerning elevated cholesterol and triglyerides with some concern; I too have had the same problem. However, my numbers are MUCH higher than what others in the forum have mentioned. While the average seems to be around 270-280, my cholesterol is steady at 620! Is this common? I'm on d4t, Zerit & Viramune. I've just been put on 20 mg of Lipitor by my doctor (a week ago). Is there a chance this will lower my numbers to a safer level, and by how much?

Response from Dr. Pavia

It sounds like you may have a familial hypercholesterolemia syndrome that is not related to HIV (in English: a genetic problem with high cholesterol. Although there is controversy about which drugs cause changes in lipids and how much of a role HIV by itself plays, your combo or d4T, Zerit, and Viramune is relatively unlikely to raise lipids.

With a cholesterol that high it is very important to get it under control. I am assuming you have had the test repeated and have had a full lipid profile done while fasting. You will probably need higher than normal doses of a statin (like Lipitor), and a visit to a good dietician is in order. If you smoke stop, and weight loss and excercise are key (even if not as sexy as statins). There are docs who specialize in lipid disorders, and can also check on the genetic aspects of it, since other family members may have the same problem. These are usually cardiologists or endocrinologists. Good luck

ATP



Previous
My Answer to Crixivan Skin/Eye Problems
Next
Follow up Question regarding Prophylactics

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement